Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Feb 21, 1997, 9:02 AM CST for Putnam County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 1997, 9:02 AM CST (15:02 UTC)
- Expired
- Feb 21, 1997, 9:45 AM CST
- In force
- 43 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Putnam County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 9:45 AM CST | Thunderstorm Wind 50 | Cookeville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 7:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 598 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
751 WUUS1 KBNA 211504 RRA SVRBNA TNC141-211545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 902 AM CST FRI FEB 21 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...PUTNAM COUNTY A SEVERE THUNDERSTORM 10 MILES NORTH OF SMITHVILLE IN DEKALB COUNTY WAS MOVING NORTHEAST AT 40 MILES AN HOUR. THIS STORM WILL MOVE THROUGH THE TOWNS OF BAXTER...COOKEVILLE...AND ALGOOD BY 945 AM. DAMAGING WINDS WILL OCCUR WITH THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:13 AM CST, 6 hours 49 minutes earlier.
Area forecast discussion, Feb 21, 2:13 AM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 200 AM CST FRI FEB 21 1997 BLUSTERY WNDS TDY SUGGEST A WIND ADVISORY IS PROBABLY IN ORDER FOR MIDDLE TN. INITIAL LINE OF TSTMS NR MEMPHIS WILL PROBABLY PUSH THROUGH OUR AREA LATER THIS MORNING, WITH A POTENTIAL FOR MORE INTENSE TSTMS LATER TDY. AFTERNOON WEATHER COULD GET INTERESTING, AS SFC CDFNT AND THETA-E RIDGE MOVE INTO MIDDLE TN AND ARE ACCOMPANIED BY COLDER TEMPS AND DRIER AIR ALOFT. ANY BREAKS IN THE CLOUDS LATE TDY, AND SFC HEATING, WILL ONLY ADD TO SVR WX POTENTIAL. PROBABLY WOULDN'T HURT TO MENTION "A FEW TSTMS PSBLY SVR TDY". ALSO, WUD PROBABLY CONFINE TSTM POTENTIAL "MAINLY BEFORE MIDNIGHT" OVER MOST OF MIDDLE TN TONIGHT, AS CDFNT SHOULD BE TO THE WRN PLATEAU BY THEN. LATEST GUIDANCE SUGGESTS SATURDAY MAY NOT BE QUITE AS CLDY AS CURRENT FCST INDICATES. CLOUDS MAY BE CONFINED MAINLY TO THE MORNING, WITH SOME DECREASE IN CLDS IN THE AFTERNOON. CURRENT ZFP TEMP FCST LOOKS REASONABLE AND SHOULD REQUIRE FEW IF ANY ADJUSTMENTS.
In the hours before
Special weather statement, Feb 21, 4:35 AM CST, 4 hours 27 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 435 AM CST FRI FEB 21 1997 ... A WIND ADVISORY IS IN EFFECT FOR TODAY ... ... SEVERE THUNDERSTORMS ARE POSSIBLE ... A STRONG STORM SYSTEM WILL PUSH OUT OF THE MISSISSIPPI VALLEY INTO THE TENNESSEE VALLEY TODAY...AND BRING STRONG WINDS...AND THE THREAT FOR SEVERE WEATHER INTO MIDDLE TENNESSEE. A WIND ADVISORY IS IN EFFECT FOR TODAY...FOR SUSTAINED WINDS OF 25 MPH AND FREQUENT GUSTS TO 35 MPH OR MORE. WINDS OF THIS STRENGTH CAN EASILY BLOW LIMBS FROM TREES...AND CREATE DANGEROUS CROSS WINDS FOR MOTORISTS...AND LOOSE LIGHT WEIGHT OBJECTS LEFT OUTDOORS WILL BECOME PLAYTHINGS FOR THE WIND. THUNDERSTORMS COULD BECOME SEVERE TODAY...AND THERE IS ALSO A POTENTIAL FOR TORNADOES. TORANDO WATCHES HAVE ALREADY BEEN ISSUED TODAY FOR PARTS OF TENNESSEE...INCLUDING PARTS OF MIDDLE TENNESSEE...AND YOU SHOULD STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION AND LISTEN FOR ANY ADDITIONAL WATCHES OR WARNINGS THAT MIGHT BE ISSUED LATER TODAY.
Special weather statement, Feb 21, 4:46 AM CST, 4 hours 16 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 435 AM CST FRI FEB 21 1997 ... A WIND ADVISORY IS IN EFFECT FOR TODAY ... ... SEVERE THUNDERSTORMS ARE POSSIBLE ... A STRONG STORM SYSTEM WILL PUSH OUT OF THE MISSISSIPPI VALLEY INTO THE TENNESSEE VALLEY TODAY...AND BRING STRONG WINDS...AND THE THREAT FOR SEVERE WEATHER INTO MIDDLE TENNESSEE. A WIND ADVISORY IS IN EFFECT FOR TODAY...FOR SUSTAINED WINDS OF 25 MPH AND FREQUENT GUSTS TO 35 MPH OR MORE. WINDS OF THIS STRENGTH CAN EASILY BLOW LIMBS FROM TREES...AND CREATE DANGEROUS CROSS WINDS FOR MOTORISTS...AND LOOSE LIGHT WEIGHT OBJECTS LEFT OUTDOORS WILL BECOME PLAYTHINGS FOR THE WIND. THUNDERSTORMS COULD BECOME SEVERE TODAY...AND THERE IS ALSO A POTENTIAL FOR TORNADOES. TORANDO WATCHES HAVE ALREADY BEEN ISSUED TODAY FOR PARTS OF TENNESSEE...INCLUDING PARTS OF MIDDLE TENNESSEE...AND YOU SHOULD STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION AND LISTEN FOR ANY ADDITIONAL WATCHES OR WARNINGS THAT MIGHT BE ISSUED LATER TODAY.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 6:01 AM CST | Severe Thunderstorm Warning | OHX | Houston, Humphreys | 44 min |
| Feb 21, 6:04 AM CST | Severe Thunderstorm Warning | OHX | Stewart | 41 min |
| Feb 21, 6:07 AM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 53 min |
| Feb 21, 6:35 AM CST | Flash Flood Warning | OHX | Benton | 3 hr |
| Feb 21, 6:48 AM CST | Severe Thunderstorm Warning | OHX | Montgomery | 57 min |
| Feb 21, 6:57 AM CST | Severe Thunderstorm Warning | OHX | Maury | 48 min |
| Feb 21, 7:06 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Williamson | 69 min |
| Feb 21, 7:33 AM CST | Severe Thunderstorm Warning | OHX | Rutherford, Sumner, Wilson | 57 min |
| Feb 21, 7:59 AM CST | Severe Thunderstorm Warning | OHX | Franklin | 46 min |
| Feb 21, 8:10 AM CST | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Smith | 50 min |
| Feb 21, 8:17 AM CST | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 43 min |
| Feb 21, 8:27 AM CST | Severe Thunderstorm Warning | OHX | Jackson | 48 min |
| Feb 21, 8:32 AM CST | Severe Thunderstorm Warning | OHX | Warren | 43 min |
| Feb 21, 8:46 AM CST | Severe Thunderstorm Warning | OHX | Overton, Pickett | 44 min |
| Feb 21, 8:54 AM CST | Severe Thunderstorm Warning | OHX | White | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.